DMARDS effectiveness & Covid vaccine: HI, just... - NRAS

NRAS

32,102 members39,161 posts

DMARDS effectiveness & Covid vaccine

Blodynhaul profile image

HI, just wondering if there is any evidence that the effectiveness of DMARDS for RA (or anything else) can be reduced or stopped after having the covid vaccines. Imagine such links are hard to prove and DMARDS can stop working anyway for all sorts of reasons. My Leflunamide stopped working beginning of the year tying in with the vaccines. I'm not trying to blame the vaccine straightaway, but wondering if anyone else has had this happen around the time of their vaccines after being successfully on a DMARD for years? Thanks.

38 Replies

I had a significant flare starting about 7-10 days after each Pfizer dose . I’ve been on M/X for about 10 years, but it was reduced last year to 10 mg injection, so I’m not sure the flares were due to the vaccine - could have been the lower dose.

Blodynhaul profile image
Blodynhaul in reply to janmary

Interesting, thanks janmary. It is hard to know. Did you have other flares at other times too, or just 7-10days after the vaccine?

I had flares with both Jabs. My CRP/esr highest ever. Was told a coincidence but I’m not sure.

Blodynhaul profile image
Blodynhaul in reply to J1707

Thank you J1707. That's interesting. Did you have flares at other times before/after/in between too, or just after the jabs?

J1707 profile image
J1707 in reply to Blodynhaul

It took weeks/ months to settle the first time and the second was shorter but in all honesty I’m not as good as I was pre vaccine. Rheumatologist not interested .

Blodynhaul profile image
Blodynhaul in reply to J1707

O dear. Not good to hear. Like oldtimer said below, it's worth recording and saying as a link could become established. But sad the Rheumy's not interested, but only you know how you feel before and after etc. Thanks for saying & hope you can improve soon one way or another :)

For the last 5 months I’ve felt that my MTX hasn’t been working as well despite moving up to the highest dose of 25mg and being on it for 8 years (gradually increasing over the years). It does tie in with AZ vaccine which I had a bad reaction to. Could be coincidence and as there is so little information at the moment it’s hard to know but it’ll be interesting to see the responses here. Thanks for posting.

AgedCrone profile image
AgedCrone in reply to Froggie70

Mtx stopped working for me after 7 years…Rheumy said no point trying any more DMards….I went on Rtx & feel better than ever.That was 6 years ago & just have one infusion every 6/7 months now.

Blodynhaul profile image
Blodynhaul in reply to AgedCrone

Thanks AgedCrone. I love your 'name', but love even more hearing how much better you are on Rtx! Great - you've given me hope - thanks!

Froggie70 profile image
Froggie70 in reply to AgedCrone

Thank you that’s good to know as I was wondering what might come next. Take care.

BonnieG123 profile image
BonnieG123 in reply to AgedCrone

Hi, AgedCrone, good to hear. You didn’t mention if you’d had any reaction to the vaccine with regard to the RTX. Was there any noticeable reaction?

AgedCrone profile image
AgedCrone in reply to BonnieG123

I had bad reactions to both my Covid vaccinations but they were both due to CNS problems I have…..probably triggered by something in the propellant rather than the actual CV19 content.In the past I have had reactions to the Influenza vaccination….but I still have it as I’d rather deal with the reaction than have Flu.

BonnieG123 profile image
BonnieG123 in reply to AgedCrone

So it didn’t lower the effectiveness of the RTX. That’s good. I also have had problems with flu vaccine. I stopped getting them. But I did get my Pfizer Covid vaccines with no reactions either time. I was told my flu vaccine reaction was allergy to the preservative.

BonnieG123 profile image
BonnieG123 in reply to AgedCrone

That is absolutely fabulous!!!

Blodynhaul profile image
Blodynhaul in reply to Froggie70

That does sound related, but yes it's hard to know for sure. In time perhaps it will be clearer. Hope you'll fell better soon.

With most of us here we will be having Covid 19 vaccine while on treatment. For some of us our disease will flare at that time escaping the control of our medication. Association is not causation but it is always worth recording it.

For me I had a flare after the first (but probably due to stress and cold of getting there in the snow) but nothing after the second (when you would expect a higher rise in antibody reaction). Reading the many responses on here, many people reporting have had no flare after the vaccine.

Blodynhaul profile image
Blodynhaul in reply to oldtimer

Thanks oldtimer. Agree. Worth taking note, time may tell if more feedback arises on it. Hope you're feeling better now :)

It's funny you should post this, as I was just thinking today that my Mythotrexate and Hydroxychloroquine don't seem to be covering the pain as much over the last few months as they had in the past 2 years, could be coincidence I suppose.

Blodynhaul profile image
Blodynhaul in reply to Stowe

That's interesting. It is something to wonder about isn't it. But hard to prove either way. Thanks for the comment Stowe.

Stowe profile image
Stowe in reply to Blodynhaul

Let's hope the consultant can readjust the medication to take the pain away for us. X

OH MY GOODNESS YES! I was doing pretty well and was excited because the medication seemed to be working and then I had the vaccine. CRP went super high two days after the vaccine and I was super sick. My CRP is always normal. Since then I have been getting worse and worse and I do NOT think my leflunimide is working anymore at all.

Very sorry to hear that, smilelines. Your experience sounds similar to mine, though I wasn't sick but the Leflunamide definitely stopped working for me since having the first vaccine. Hope very much a difft med can work for you. It's demoralising when it's been working well, then for some reason doesn't. 4 weeks since I started Adalimumab (Humira) & no improvement yet. Fed up with all the pain and being useless! Hope you feel better soon x

I was ill after both vaccines for 5 days and a flare followed both times. It is certainly not a coincidence. On saying all that, it could just have easily been brought on by the stress and worry of what the vaccine might do to me. Who knows?

Blodynhaul profile image
Blodynhaul in reply to Sheila_G

Thank you Sheila_G. Hard to know, as you say, but not good nevertheless. Hope you improve x

Interesting. I noticed after my second jab that I was struggling with pain so got a steroid jab at the end of May. I have improved since then, so much so that I'm getting lots of side effects from Tocilizumab which I've never had before. I'm moving to injecting every 2 weeks to see if they will calm down.These jabs certainly seem to be playing havoc with our medication efficacy l

Blodynhaul profile image
Blodynhaul in reply to Maggsie

Very interesting Maggsie. Thanks for saying. Really hard to know what affects what, but it's worth recording & bearing in mind What and When. Hope things improve for you!x

I was wondering if it could also be because a lot of people stopped their medication to take the Covid vaccine for a week or two. Wondering if that could add to more flares or for their meds to stop working as well as the vaccine causing more flares. I know I was more achy for a week after taking the vaccine. I don't know if that was because of the stress of taking the vaccine or because of the vaccine. I was not told to stop my Mtx by my Rheumatologist or Dr so I didn't stop at any time before or after taking the vaccine.

MadBunny profile image
MadBunny in reply to Zara0123

Yes I think you might be right.I had to stop my meds before and after each jab- I was ok the first time but the second time I had a flare and it took a while for the meds to kick in again.

Zara0123 profile image
Zara0123 in reply to MadBunny

Hi MadBunny I guess for most we really won't know what was the cause, the vaccine or stopping the meds. For most its guess work.

MadBunny profile image
MadBunny in reply to Zara0123

True.

Blodynhaul profile image
Blodynhaul in reply to Zara0123

Thanks Zara0123. That sounds likely and makes sense. Could be a combination of stopping or reducing, or the vaccine effects, or stress. It wasn't suggested I stopped Leflunamide either for the vaccines, I was only told the vaccine may not be as effective. Interesting, thanks Zara0123 x

Zara0123 profile image
Zara0123 in reply to Blodynhaul

Your welcome Blodynhaul 😊Nor was I told to stop my Mtx and was a bit worried when a post went up on this forum and I read that many were told to stop their meds. I hope the vaccine is effective as I'm a bit worried about going out and mixing with others as we don't have much info yet 🤞 I guess that's why I'm delaying in socialising with others at the moment. Will wait till September to see if it's ok.

Leflunimide has a long half life so we would have had to stop for at least two weeks to even make a difference. Even then we would have had a lot of leflunimide in our system.

I had flares after both my vaccines, but has all settled now. I didn't stop any treatment before or after the vaccines. I mentioned it at my recent rheumatology appointment and they had had lots of people reporting the same.

Interesting, thanks 99Michelle x

Wow. That is interesting!

I had no flare after the two vaccines (pfizer). I've been taking methotrexate for 23 years, starting at 7mgm and now on 10mgm.

But nevertheless, your experience and that of others is interesting and should be noted. Perhaps my body has adjusted after so many years.

Blodynhaul profile image
Blodynhaul in reply to bienassis

Thanks bienassis, very interesting & glad about that for you. Hope you continue with no problems x

You may also like...